Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 87, NWS Columbia, SC

July 28, 2014Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 28, 2014, 5:31 PM EDT for Burke County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2014, 5:31 PM EDT (21:31 UTC)
Expired
Jul 28, 2014, 6:15 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1077 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1077 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS52 KCAE 282131
SVRCAE
GAC033-282215-
/O.NEW.KCAE.SV.W.0087.140728T2131Z-140728T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
531 PM EDT MON JUL 28 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 615 PM EDT

* AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF SARDIS...OR 11 MILES SOUTHEAST OF WAYNESBORO...AND
  MOVING EAST AT 30 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SARDIS AND GIRARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3294 8182 3294 8190 3295 8195 3313 8189
      3310 8165 3309 8165 3310 8160 3306 8157
      3305 8154 3291 8176
TIME...MOT...LOC 2131Z 282DEG 25KT 3302 8182

$$

HC
1 follow-up statement
698 
WWUS52 KCAE 282149
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 PM EDT MON JUL 28 2014

GAC033-282215-
/O.CON.KCAE.SV.W.0087.000000T0000Z-140728T2215Z/
BURKE GA-
549 PM EDT MON JUL 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR BURKE COUNTY...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GIRARD...OR 17 MILES NORTH OF SYLVANIA...MOVING EAST AT
30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3298 8179 3310 8167 3310 8165 3309 8165
      3310 8160 3306 8157 3305 8154 3294 8171
TIME...MOT...LOC 2149Z 282DEG 25KT 3299 8167

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:29 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 28, 1:29 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
129 PM EDT MON JUL 28 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH OUR REGION LATE TODAY. COOLER AND
DRIER AIR WILL ENTER OUR REGION BEHIND THE FRONT FOR TUESDAY AND
WEDNESDAY. MOISTURE WILL RETURN TO THE REGION LATE IN THE WEEK AND
INTO THE WEEKEND...ALLOWING FOR A CHANCE OF SHOWERS THROUGH THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
17Z RADAR QUIET WITH SURFACE COLD FRONT NOW IN UPSTATE SC.  HRRR/CAE
LOCAL WRF MODELS SHOW CONVECTIVE ACTIVITY BEGINNING BY MID AFTERNOON
IN THE MIDLANDS...SPREADING EAST TOWARD THE COAST AND INTENSIFYING
AS THE AFTERNOON WEARS ON.  MAV/MET GUIDANCE GIVES SLIGHT CHANCE
POPS THIS AFTERNOON...LITTLE HIGHER SOUTHEASTERN THIRD. ATMOSPHERE
WILL BE MODERATELY UNSTABLE WITH STEEP LOW LEVEL LAPSE RATES...
INVERTED V SOUNDINGS AND 30+ KNOT 850 WIND.  SPC INCLUDES EASTERN
CLARENDON...ORANGEBURG AND BAMBERG COUNTIES IN THE SLIGHT RISK
AREAS...THIS HAS SHIFTED A LITTLE FARTHER EAST AND SOUTH THAN
PREVIOUS OUTLOOK. DAMAGING WIND AND LARGE HAIL POSSIBLE WITH
CONVECTION FAR EAST...GENERAL THUNDER ELSEWHERE. PRECIP SHUTS OFF
EARLY THIS EVENING WITH THE FRONT MOVING OFF SHORE AROUND 06Z.

HIGH TEMPERATURES THIS AFTERNOON WILL BE MIDDLE 90S...LOWS OVERNIGHT
MID TO UPPER 60S...MODEL BLEND REASONABLE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
FAIR WEATHER. FRONT WILL PUSH OFFSHORE TUESDAY. AN UNSEASONABLY DEEP
UPPER TROUGH OVER THE E CONUS WILL DIRECT COOLER AND DRIER AIR INTO
OUR REGION THROUGH WEDNESDAY...WITH WEAK HIGH PRESSURE CENTER
BUILDING INTO THE MID ATLANTIC.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS WE ENTER INTO THE LONGER TERM PERIOD...THE MAIN UPPER TROUGH
AXIS WILL RETROGRADE WESTWARD...WHICH WILL PUT THE AREA UNDER A
MORE SOUTHWESTERLY UPPER FLOW...ALONG WITH ALLOWING A WEAK ONSHORE
FLOW TO DEVELOP OFF THE ATLANTIC. THIS WILL BRING MOISTURE BACK
INTO THE REGION...ALLOWING FOR AN INCREASE IN RAIN CHANCES ONCE
AGAIN AS WE ENTER INTO THE WEEKEND. TEMPERATURES WILL REMAIN BELOW
NORMAL THROUGH THE PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
MAINLY VFR THROUGH THE PERIOD. BEST CHANCE FOR CONVECTION WILL BE
MONDAY AFTERNOON THROUGH EVENING 18Z-24Z AS A COLD FRONT CROSSES THE
TAF SITES.

AN UNSTABLE ATMOSPHERE COUPLED WITH FRONTAL LIFTING THIS AFTERNOON
WILL CAUSE SCATTERED THUNDERSTORM DEVELOPMENT AFTER 18Z. THIS
CONVECTION SHOULD INTENSIFY EAST OF CAE/CUB...AND MAYBE JUST EAST OF
DNL/AGS. HAVE INDICATED VCTS FOR OGB 21Z-24Z GIVEN UNCERTAINTY OF
TIMING AND COVERAGE. WESTERLY WINDS GENERALLY 10 TO 15 KNOTS WITH
GUSTS 20 TO 25 KNOTS THIS AFTERNOON BEFORE BECOMING NORTHWESTERLY 5
TO 10 KNOTS BEHIND THE COLD FRONT THIS EVENING.

EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS ARE POSSIBLE
FRIDAY AS MOISTURE RETURNS DUE TO AN EASTERLY FLOW OFF THE ATLANTIC.

&&

.CLIMATE...
A COMBINATION OF WIND AND HIGH CLOUDINESS PROVIDED WARM MIN TEMPS
THIS MORNING...82 AT CAE AND 80 AT AGS.

RECORD HIGH MIN TEMPERATURE FOR JUL 28TH AT COLUMBIA IS 78
DEGREES LAST SET IN 1936.

AT AUGUSTA...THE RECORD HIGH MIN TEMPERATURE FOR JULY 28TH IS
82...ALSO SET IN 1936.

LOW TEMPERATURES FOR THE CALENDAR DAY ARE EXPECTED TO BE REACHED AT
MIDNIGHT EST..OR 100 AM EDT...TONIGHT AS COOLER AIR ENTERS THE
REGION BEHIND A COLD FRONT. SO...SOME UNCERTAINTY AS TO WHETHER
THE DAILY HIGH MIN TEMP RECORD FOR THE CALENDAR DAY OF JULY 28TH WILL
BE TIED OR BROKEN AT CAE. CURRENT INDICATIONS ARE THAT TEMPS WILL
FALL INTO THE MID TO UPPER 70S AT CAE BY 100 AM EDT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 28, 3:22 AM EDT, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
322 AM EDT MON JUL 28 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
322 AM EDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE POTENTIAL EXISTS TODAY FOR SOME STRONG TO POSSIBLY SEVERE THUNDERSTORMS
DURING THE AFTERNOON AHEAD OF AN ADVANCING COLD FRONT. THE MAIN THREAT
FROM THE STORMS SHOULD BE DAMAGING WINDS...ALONG WITH HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT SOME POINT TODAY.

In the hours before

Special weather statement, Jul 28, 5:22 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
522 PM EDT MON JUL 28 2014

GAZ077-282200-
BURKE-
522 PM EDT MON JUL 28 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE COUNTY THROUGH
600 PM EDT...

AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES NORTHWEST OF SARDIS...MOVING EAST AT 30
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SARDIS AND GIRARD...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3292 8178 3294 8182 3294 8188 3294 8190
      3296 8202 3314 8197 3309 8160 3308 8159
      3304 8154 3291 8177
TIME...MOT...LOC 2121Z 282DEG 25KT 3303 8189

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:22 PM EDTSpecial Weather StatementCAEBurke38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.